Research overview
The text below is the source article’s original abstract under a verified reuse license. cc by
Rapidly progressive dementia (RPD) is a rare neurological disorder. Drug toxicity is among the differential diagnoses, including the use of lithium, in which an overdosage might cause cognitive dysfunction. Clinical suspicion, laboratory confirmation, and drug interruption are key points in the management of lithium intoxication. We described a 66-year-old female patient under treatment with lithium who developed an RPD associated with parkinsonian symptoms. 18F-fluorodeoxyglucose positron emission tomography/computed tomography (18F-FDG PET/CT) showed an "Alzheimer-like" pattern, while cerebrospinal fluid biomarkers for the disease were negative. There was a significant clinical and radiological improvement after lithium interruption. Lithium intoxication is a potentially reversible cause of RPD, as demonstrated in this case report. Drug discontinuation should be considered even in patients with normal levels of this metal, if cognitive impairment is detected. 18F-FDG PET/CT images may show an "Alzheimer-like" image pattern in acute intoxication and are useful for monitoring these patients.
Scientific assessment
Research question
Assess the question within the original study’s scope.
Methods & sample
Check the source article for study design and sample details.
Key findings
An editorially approved findings summary is not yet published for this record.
Limitations
Generalizability, bias and clinical meaning require separate assessment.
Methods, samples and clinical conclusions are not inferred from bibliographic metadata.